Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2003, 2:13 PM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 2:13 PM CST (20:13 UTC)
- Expired
- Mar 12, 2003, 3:00 PM CST
- In force
- 47 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Lafourche Parish, LA, Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
916 WUUS54 KLIX 122013 SVRNEW LAC057-109-122100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 213 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAFOURCHE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF THIBODAUX TERREBONNE PARISH IN SOUTHEAST LOUISIANA * UNTIL 300 PM CST * AT 206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SCHRIEVER...OR ABOUT 13 MILES SOUTHWEST OF THIBODAUX...MOVING NORTHEAST AT 10 MPH. THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2966 9108 2953 9095 2973 9060 2992 9078 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 6:30 AM CST, 7 hours 43 minutes earlier.
Area forecast discussion, Mar 12, 6:30 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 630 AM CST WED MAR 12 2003 12Z LIX SOUNDING SHOWED A PRECIPITABLE WATER VALUE NEAR 1.4 INCHES...LIFTED INDEX OF MINUS 3...CAPE VALUE NEAR 500 J/KG AND VIRTUALLY NO CAP TO INHIBIT CONVECTION. LIX RADAR REVEALED SCATTERED LIGHT SHOWERS AROUND THE TIDAL LAKES AND MISSISSIPPI COAST. WILL UPDATE ZONES TO INCREASE POPS FOR SOUTH AND EAST ZONES. PREVIOUS DISCUSSION: LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1022MB HIGH OVER THE MID ATLANTIC STATES WITH THE RIDGE AXIS SOUTHWEST THROUGH THE CENTRAL GULF COAST. DEWPOINT READINGS WERE MAINLY IN THE 50S ACROSS THE FORECAST AREA WITH NEAR 60F SOUTH OF THE LAKE AND ALONG THE COAST. LATEST LIX SOUNDING REVEALED A LIGHT SOUTHEAST WINDS BELOW THE BOUNDARY LAYER. VAD WIND PROFILE SHOWED A DEEP SOUTHERLY FLOW AT 09Z. LIX SOUNDING SHOWED A PRECIPITABLE WATER VALUE AROUND 0.7 INCH...1.5 INCHES WAS NOTED OVER CRP WITH THE MOISTURE AXIS NORTH TO FWD WITH 0.8 INCH. A GENERAL ZONAL/NW FLOW WAS LOCATED ACROSS THE NORTH TIER CONUS WITH A WEAKER ZONAL FLOW OVER THE SOUTHERN TIER CONUS. SUBTROPICAL JET WAS DISPLACED OVER THE GULF AND FLORIDA. SHORT RANGE MODELS INITIALIZED WELL. GFS SOLUTIONS CONTINUE TO BE STRONGER THAN ETA AND NGM WITH THE AMPLIFICATION OF THE RIDGE. IN ADDITION...GFS PRECIPITABLE WATERS VALUE INCREASES TO 1.7 INCHES OVER MSY BY 18Z TODAY WHILE ETA AND NGM ARE AROUND 1.3 INCHES. 08Z RADAR IMAGE WAS SHOWING SCATTERED LIGHT SHOWERS OVER ATCHAFALAYA BAY. WILL HEDGE TOWARD HIGHER POPS ALONG THE LOUISIANA COAST. GFS SHOWED A PW VALUE OF 1.2 INCHES OVER MCB AT THE SAME TIME. UPPER LEVEL DISTURBANCE OVER WEST TEXAS IS EXPECTED TO APPROACH WEST LOUISIANA BY 00Z THU. GFS INCREASE MOISTURE ACROSS THE REST OF THE FORECAST AREA BY 00Z WHILE NGM AND ETA REMAINS THE SAME FROM 18Z WED TO 00Z THU. WILL HEDGE A LITTLE HIGHER WITH POPS ACROSS THE FORECAST AREA...BUT NOT AS HIGH AS GFS. IN THE NORTHERN STREAM...A SHORT WAVE JUST EAST OF THE RIDGE AXIS WILL TRACK SOUTHEAST ACROSS THE NORTHEAST CONUS. GFS AND ETA SOMEWHAT WILL TRY TO PUSH THE ASSOCIATED VORT LOBE SOUTH ACROSS THE NORTH CENTRAL GULF REGION LATE THURSDAY INTO FRIDAY. ASSOCIATED SURFACE LOW WILL PUSH A COLD FRONT THROUGH AREA EARLY FRIDAY. THIS PATTERN IS SIMILAR TO THE GFS RUNS 48 HOURS AGO. WILL CONTINUE POPS THROUGH SUNDAY. STRONG NORTHWEST WINDS ARE EXPECTED TO SPREAD EAST ACROSS THE ROCKIES SUNDAY AND SOUTH CENTRAL CONUS MONDAY AND TUESDAY. THAT PATTERN HAS NOT CHANGED FROM RUN TO RUN YET. SO DRY MONDAY AND EARLY TUESDAY. ANOTHER SYSTEM IS EXPECTED TO APPROACH THE AREA LATE TUESDAY. WILL INSERT RAIN CHANCES LATE TUESDAY. IN THE SHORT TERM...PATCHY DENSE FOG LOOKS TO BE THE MAIN CONCERN TONIGHT AS DEWPOINTS CLIMB BACK INTO THE 60S AIDED BY A PERSISTENT SOUTHERLY FLOW. HERE ARE SOME NUMBERS TO PONDER... MCB EE 076/059 079/059 076 434 BTR EE 075/061 079/060 076 334 MSY EE 075/062 079/062 075 534 GPT EE 075/061 075/061 075 534= .NEW...NONE LA...NONE. MS...NONE. 18
Hazardous weather outlook, Mar 12, 11:19 AM CST, 2 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1119 AM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND HEAVY RAINS FROM SCATTERED THUNDERSTORMS THAT DEVELOP FROM THE COMBINATION OF DAYTIME HEATING AND INCREASING HIGH DEWPOINT AIR EXCITED BY AN UPPER LEVEL DISTURBANCE. THE AREA OF GREATEST RISK WILL BE SOUTH AND EAST OF LINE OF I-55 FROM LUMBERTON TO SLIDELL TO THE LOWER ATCHAFALAYA RIVER. AREAS OF EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI APPEARS TO HAVE LESS OF A RISK OF SEVERE STORMS AT THIS TIME. THIS THREAT WILL CONTINUE INTO THE NIGHT WITH PERSISTENT HEAVY RAINFALL FROM TRAIN EFFECT THUNDERSTORMS BECOMING PROBABLE MAINLY ALONG THE MISSISSIPPI GULF COAST AND LOWER SOUTHEAST LOUISIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUEDAY THERE WILL BE AN ONGOING THREAT OF HEAVY RAINFALL AND SEVERE THUNDERSTORMS THURSDAY THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE FOR SATURDAY BUT WITH A RISK OF DENSE FOG DEVELOPMENT EACH LATE NIGHT AND EARLY MORNING. THERE WILL BE AN INCREASING RISK OF THUNDERSTORMS WITH A HEAVY RAIN AND FLOOD POTENTIAL DEVELOPING TUESDAY INTO TUESDAY NIGHT. MORE DETAILS WILL BE FORTHCOMING IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. IN THE EVENT OF HAIL STORM DEVELOPMENT...THE NWS IS REQUESTING ALL FIRST RESPONSE AND LAW ENFORCEMENT AGENCIES TO RELAY TIMELY REPORTS OF ANY HAIL STORMS AFFECTING THEIR AREA.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 1:19 PM CST | Special Marine Warning | LIX | 116 min | |
| Mar 12, 2:29 PM CST | Special Marine Warning | LIX | 61 min | |
| Mar 12, 3:13 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 3:28 PM CST | Severe Thunderstorm Warning | LIX | Saint James | 47 min |
| Mar 12, 3:35 PM CST | Special Marine Warning | LIX | 40 min | |
| Mar 12, 4:17 PM CST | Severe Thunderstorm Warning | LIX | Livingston | 58 min |
| Mar 12, 4:33 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa | 57 min |
| Mar 12, 5:08 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 5:24 PM CST | Flash Flood Warning | LIX | Saint Bernard | 2 hr |
| Mar 12, 5:35 PM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 55 min |
| Mar 12, 5:45 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.